Maryland, 2004

Flash Flooding in Maryland, July 27 to 28, 2004

July 27 to 28, 2004 · NWS LWX · 5 events in 5 counties and zones

A very slow moving frontal system came through the region on the 27th. Moisture ahead of the front was plentiful.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A very slow moving frontal system came through the region on the 27th. Moisture ahead of the front was plentiful. Two to five inches of rain produced wide spread flash flooding in Montgomery and Prince Georges Counties.In Montgomery County the areas hardest hit were Chevy Chase, Bethesda, Silver Spring and Colesville. Several people were trapped in cars prompting numerous water rescues. In Silver Spring, on Sligo Creek Parkway near New Hampshire Avenue, several vehicles were halfway submerged by water. Cars were also stranded in Rock Creek Park and in low lying areas near the Potomac River. Four feet of water flooded the automatic train control room in Silver Spring. The Carol Avenue Bridge was damaged by flooding and the road was closed. Several structures were also struck by lightning.In Prince Georges County the communities hardest hit were Delphi, Beltsville and Laurel. Drivers were rescued from flooded vehicles at New Hampshire Avenue and Piney Branch Road. Five families were evacuated from an apartment in Laurel because water flooded the building. Flights to all three of the Washington region's major airports were delayed or cancelled.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 27, 10:00 AM EST, 7 hours 45 minutes earlier.

Area forecast discussion, Jul 27, 10:00 AM EST, 7 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1100 AM EDT TUE JUL 27 2004

.SHORT TERM...TODAY AND TNGT...

ALL PRODUCTS RELEASED.

I WL CONFESS...MY ABILITY TO WRITE DAY AFTR DAY ABT LOW
CLDS/DAMPNESS HAS REACHED ITS LIMIT. IVE GOT NOTHING MORE TO SAY.
AS I THOUGHT LAST JUL WAS WET I LOOKED AT DCA FOR THIS JUL VS JUL
03. THRU 7/26 PCPN TOTALS ARE ABT THE SAME 4.8. ITS RAINED
MEASURABLY ON 9 DAYS SO FAR THIS JUL...ECLIPSED BY THE 13 IT RAINED
ON LAST. NEITHER HERE NOR THERE...JUST A FACTOID.

AM LVG THE FFA IN EFFECT THRU 6 PM...ALTHO ATTM NOT TERRIBLY EXCITED
ABT IT. IFLOWS GAGES IN ERN WV HAVE RECORDED NOTHING IN THE LAST 6
HRS. THE BAND OF HVIER PCPN IS BARELY MAKING ANY EWD PROGRESS.

WOODY

&&

.LONG TERM...WED AND BEYOND...
BASIC MDL AGREEMENT ON TAKING H5 CLSD LOW OVR GRTLKS NEWD WED-THU
WHILE OPENING IT UP AND WEAKENING IT. RSLTNT PTTN ACRS NOAM
CERTAINLY DOES NOT RESEMBLE SUMMER. ATLC RDG PARKED RATHER FAR TO
THE N...NOT IN ITS TYPICAL SUBTROPICAL POSN. ANOTHR DEEP H5 L/WV
TROF...W/ A CLSD LOW OF ITS OWN OVER MANITOBA...SLICING DWN THE
PLAINS.

CDFNT RUNS INTO ATLC RDG...STALLS OUT...AND WEAKENS ALNG ERN SEABRD
WED-THU...SUPPORTED BY GOOD SFC-H5 CONFLUENCE AND SUPPORT OF RRQ OF
UPR JET. THIS FLOW WL SUPPLY BOTH ATLC AND GLFMEX MSTR. SO...HAD TO
TAKE A SLIGHTLY MORE PESSIMISTIC APPROACH TO FCST. ETA/GFS SIMILAR
IN QPF FIELDS...THO THEIR RESPECTIVE MOS PRODUCTS DEPICT SOME
VARIATION BY 4TH-5TH PDS. FCST GRIDS WED NGT-THU WL SPLIT THE
DIFF...ONLY BECUASE BLV THAT THERE IS THE RISK OF PCP...BUT RECENT
HISTORY WUD SUGGEST MORE CAUTION THAN MAV...SPCLY CONSIDERING ITS
WET BIAS. ALSO...TRIED TO DELINIATE VARIATION BTWN SRN MD /WET/ AND
PTMC HIGHLANDS...WHICH LIKLEY WL BE MAJORITY INFLUENCED BY SFC
HIPRES BLDG FM GRTLKS.

MADE A FEW TEMP CHGS NXT CPL OF DAYS TO LINE UP W/ PCPN CHGS...
DECREASING MAXT WED AND THU...AND INCR MIN-T EACH NGT...SPLCY IN THE
E WHERE DEWPTS WL REMAIN ON THE HIGH SIDE /UPR 60S TO NEAR 70/.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FFA TODAY DCZ001
MD...FFA TODAY MDZ002>007...MDZ009>011.
VA...FFA TODAY VAZ021...VAZ025>031...VAZ036>042...VAZ050>056.
WV...FFA TODAY WVZ048>055.
MARINE...NONE.

&&

LONG TERM...HTS
Hazardous weather outlook, Jul 27, 10:27 AM EST, 7 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1127 AM EDT TUE JUL 27 2004

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-280800-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
1127 AM EDT TUE JUL 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND
CENTRAL VIRGINIA AND WASHINGTON DC.

.DAY ONE...

SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AS A COLD FRONT SLOWLY
ADVANCES FROM THE WEST. WITH ABUNDANT MOISTURE IN THE
ATMOSPHERE...HEAVY RAINFALL WILL BE POSSIBLE THROUGH THIS EVENING.

SOME OF THE HEAVIER SHOWERS AND THUNDERSTORMS COULD PRODUCE RAINFALL
OF UP TO 3 INCHES IN A SHORT PERIOD OF TIME. THIS WOULD BE
SUFFICIENT TO CAUSE FLOODING OF STREAMS...CREEKS AND URBAN AREAS.

.DAYS TWO THROUGH SEVEN...

HEAVY RAINFALL WILL BE POSSIBLE EAST OF INTERSTATE 95 ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flash flood. Local standard time, as filed.

Flash Flood, Harford

When
July 27, 5:45 PM EST to July 28, 6:00 AM EST
Where
Harford County, Bel Air
Reported by
EMERGENCY MANAGER
Coordinates
39.536, -76.299 (the zone’s center; the record gives no point)

Several roads closed along Highway 7 and 136.

Flash Flood, St. Mary'S

When
July 27, 8:00 PM EST to July 28, 2:00 AM EST
Where
St. Mary'S County, Great Mills
Reported by
EMERGENCY MANAGER
Coordinates
38.216, -76.529 (the zone’s center; the record gives no point)

Several roads closed around the county.

Flash Flood, Prince George'S

When
July 27, 8:48 PM EST to July 28, 7:00 AM EST
Where
Prince George'S County, Northwest Portion
Reported by
EMERGENCY MANAGER
Coordinates
38.830, -76.847 (the zone’s center; the record gives no point)

Creeks and streets flooded.

Flash Flood, Baltimore City (C)

When
July 27, 8:48 PM EST to July 28, 9:00 AM EST
Where
Baltimore City (C) County, North Portion
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
39.290, -76.612 (the zone’s center; the record gives no point)

Streets flooded with water covering roadways.

Flash Flood, Montgomery

When
July 27, 9:27 PM EST to July 28, 9:00 AM EST
Where
Montgomery County, Southeast Portion
Reported by
EMERGENCY MANAGER
Coordinates
39.136, -77.204 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2004Every state in 2004This day in weather historyWarnings in Maryland, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418011, 5418012, 5418013, 5418014, 5418015.